For Any Cancer Diagnosis
I just started chemotherapy. I am not eating as much as before I started treatment. I don't have the energy to prepare my meals and sometimes feel nauseated. What should I do?A.
Nausea and fatigue are common side effects in cancer treatment but can be well managed with the help of your health care team and medications. Daily chores and tasks can be especially difficult when you are tired. This is the time to ask others to help you prepare your food so that you can maintain good eating habits during your treatments. Perhaps you don’t want to “bother” your family or friends or ask them to do simple tasks. Most of the time, family and friends are looking for a way to contribute to your care, even if they can’t be there all the time. Try having one family member or friend to be your primary caregiver, and have that person organize help from the others. Together, they can work as a team to do your food shopping, bring you meals and help you around the house. Giving each one a specific task allows each one to feel that he or she is helping you.
You can also get help with meals and house chores from your hospital, non-profit agencies and private organizations. Sometimes this help is covered by insurance, and sometimes you may need financial assistance to get the help you need.
CancerCare resources that will provide you with useful information include:
- Tips for Managing Nausea and Increasing Appetite During Cancer Treatment
- Coping with Nausea and Vomiting from Chemotherapy
- Coping with Cancer: Tools to Help You Live
- Coping with Nausea and Vomiting from Chemotherapy (podcast)
Eating Hints for Cancer Patients: Before, During, and After Treatment from The National Cancer Institute is another great resource.
CancerCare’s professional oncology social workers assist people living with cancer, family members and caregivers with the practical and emotional concerns arising from a cancer diagnosis. Call us at 1-800-813-HOPE (4673) or email firstname.lastname@example.org.
My 69-year-old father is going through chemotherapy now and has little to no appetite and vomits up whenever he does eat. He is okay to drink meal-replacements such as Ensure. Should I mix in protein powder (like the kind you purchase for weight training) into these Ensure drinks to give him extra protein? Will this help him or will it cause a negative effect? Is there anything else I can do to help him have enough calories through the day?A.
While we are not medically trained at CancerCare, as oncology social workers we are trained in assisting you address concerns that accompany a cancer diagnosis. Nutrition is an essential part of your father’s health and integral part of his cancer treatment. It is important to bring these questions regarding his nutrition and also the difficult side effects he is experiencing to the medical team. Your father’s oncologist, physician assistant or nurse may have some beneficial medical advice to assist your father reduce side effects and maintain his nutrition. A registered dietitian can also be an important member of your father’s medical team and his oncologist can provide a referral if needed. Before you meet with the medical team make sure to write down your questions and concerns to assist you and also take notes during your meeting. This can be incredibly helpful so that you don’t forget what questions you want to ask and also have written notes of what the medical team said. Good communication with the medical team will increase your father’s quality of care. For more info read our fact sheet, “Doctor, Can We Talk?: Tips for Communicating With Your Health Care Team.